Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Kansas City, MO

April 30, 2009Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri

NWS Kansas City, MO issued this flash flood warning at Apr 30, 2009, 10:39 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2009, 10:39 AM CDT (15:39 UTC)
Expired
Apr 30, 2009, 12:09 PM CDT
In force
90 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 301539
FFWEAX
KSC091-103-209-MOC047-095-165-302000-
/O.NEW.KEAX.FF.W.0009.090430T1539Z-090430T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1039 AM CDT THU APR 30 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
  NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  WESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  WYANDOTTE COUNTY IN NORTHEAST KANSAS...

* UNTIL 300 PM CDT

* AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED AN AREA OF MODERATE TO HEAVY SHOWERS CONTINUING TO TRACK
  ACROSS THE KANSAS CITY METROPOLITAN AREA. GROUND OBSERVATIONS SHOW
  THAT UP TO THREE QUARTERS OF AN INCH OF RAIN HAS FALLEN SINCE 7 
  AM FROM NEAR DOWNTOWN TO NEAR OLATHE...OVERLAND PARK AND 
  GRANDVIEW. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH 11 AM
  BEFORE A LINE OF THUNDERSTORMS CONTAINING TORRENTIAL RAINFALL
  MOVES ACROSS THE AREA. THIS WILL LIKELY RESULT IN AN ADDITIONAL
  INCH OF RAINFALL THROUGH NOONTIME...WITH HIGHER AMOUNTS POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...  
  BASEHOR...BONNER SPRINGS...CLAYCOMO...DE SOTO...EDWARDSVILLE...
  FAIRWAY...GLADSTONE...GRANDVIEW...INDEPENDENCE...KANSAS 
  CITY...LAKE QUIVIRA...LANSING...LEAVENWORTH...LEAWOOD...
  LENEXA...LIBERTY...MERRIAM...MISSION...MISSION HILLS...
  OLATHE...OVERLAND PARK...  PARKVILLE...PRAIRIE VILLAGE...
  RAYTOWN...RIVERSIDE...SHAWNEE AND SUGAR CREEK.

THIS INCLUDES PORTIONS OF INTERSTATES 35...70...29...AND THE 435 
LOOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS IMMINENT WITH THE EXPECTED RAINFALL. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3941 9506 3928 9431 3884 9449 3884 9505

$$

BOOKBINDER
1 follow-up statement
000 
WGUS73 KEAX 301709
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1209 PM CDT THU APR 30 2009

KSC091-103-209-MOC047-095-165-301724-
/O.CAN.KEAX.FF.W.0009.000000T0000Z-090430T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-JACKSON MO-CLAY MO-PLATTE MO-
1209 PM CDT THU APR 30 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN JOHNSON
COUNTY IN EAST CENTRAL KANSAS...AND WYANDOTTE AND EASTERN LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS...AND SOUTHERN PLATTE...SOUTHERN CLAY
AND WESTERN JACKSON COUNTIES IN WEST CENTRAL MISSOURI IS CANCELLED...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA...WITH SCATTERED LIGHT TO 
OCCASSIONALLY MODERATE SHOWERS EXPECTED THROUGH SHORTLY AFTER 1 PM. 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3941 9506 3928 9431 3884 9449 3884 9505

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 4:57 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 4:57 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 AM CDT THU APR 30 2009

...DISCUSSION...

QUICK UPDATE TO SIGNIFICANTLY INCREASE POPS FOR THIS MORNING OVER
THE SOUTHWEST 1/3 OF THE CWA. THE ISENTROPIC LIFT NOTED IN THE
PREVIOUS DISCUSSION HAS GENERATED AN AREA OF CONVECTION WHICH IS
FILLING IN BETTER THAN ANTICIPATED. THUS WITH CONVECTION ALREADY
OCCURRING IT MAKES NO SENSE TO USE LIKELY POPS SO WILL GO WITH
CATEGORICAL POPS FOR THIS MORNING. IN ADDITION...THE SOUTH CENTRAL
NE/NORTH CENTRAL KS CONVECTIVE COMPLEX IS TRACKING MORE SELY AND
APPEARS IT WILL HEAD/MERGE WITH THE EAST CENTRAL KS ACTIVITY. THIS
COULD CREATE SOME WATER PROBLEMS AND WILL NEED TO BE MONITORED
CLOSELY.

MJ

&&

.PREV DISCUSSION...
/457 AM CDT THU APR 30 2009/
MODELS CONTINUE TO HAVE SHORT TERM ISSUES WITH PLACEMENT/STRENGTH OF
CONVECTION WHILE THE OVERALL PATTERN REMAINS QUITE COMPLEX. HAVE
CANCELLED THE FLASH FLOOD EARLY FOR THE SMALL REMAINING AREA OVER
THE EAST CENTRAL CWA AS CONVECTION ENDED AROUND MIDNIGHT AND NO
ORGANIZED ACTIVITY EXPECTED THROUGH MID MORNING.

IN THE SHORT TERM THE MCS WHICH BROUGHT SIGNIFICANT RAINFALL AND
INCREASED NUISANCE TYPE FLOODING TO THE SOUTHERN PARTS OF THE CWA
WEDNESDAY AFTERNOON AND EVENING HAS MOVED INTO WEST CENTRAL IL AND
LEFT BEHIND A RELATIVELY STABLE AND SOUPY AIRMASS WITH CONSIDERABLE
IFR CEILINGS AND PATCHY DENSE FOG. THERE ALSO APPEARS TO BE A WEAK
WEST-EAST SURFACE TROUGH NEAR THE MO RIVER. THERE BASICALLY IS NO
DIFFERENCE IN THE AIRMASS ACROSS THE BOUNDARY BUT THERE IS A
DISTINCT DIRECTIONAL SHIFT IN THE WIND. THIS IS LIKELY RESPONSIBLE
FOR THE INCREASED FOG DEVELOPMENT WITHIN THE PAST FEW HOURS.

THE MODELS HAVE HAD A PROBLEM WITH THE MCS'S TRACKING ALONG THE RED
RIVER AND THUS ROBBING OUR REGION OF THE BETTER MOISTURE INFLOW AND
THUS LIMITING THE SCOPE OF CONVECTION. NONETHELESS MODERATE
ISENTROPIC LIFT ACROSS SOUTHERN/EASTERN KS SHOULD SPARK SOME
CONVECTION AND REGIONAL RADARS HAVE STARTED TO SHOW SOME RETURNS. SO
WILL MAINTAIN HIGH CHANCE POPS FOR SCATTERED CONVECTION OVER THE
SOUTHERN CWA THIS MORNING. MAY EVENTUALLY NEED TO INCREASE POPS TO
LIKELY IF ACTIVITY SHOWS ANY ORGANIZATION. OTHERWISE...THE
CONVECTIVE COMPLEX OVER SOUTHERN NE/NORTH CENTRAL KS SHOULD ARRIVE
INTO THE NORTHWEST CWA BY MID TO LATE MORNING. A WEAK COLD FRONT
WILL ACCOMPANY THIS FEATURE. WILL END RAIN CHANCES WITH THE PASSAGE
OF THIS FEATURE. HAVE LOW CONFIDENCE IN SEVERE THREAT FOR TODAY DUE
TO THE EXTENSIVE LOW LEVEL CLOUDINESS WHICH IS LIKELY TO PREVENT ANY
SUNSHINE AND THUS SEVERELY LIMIT THE DEGREE OF DESTABILIZATION. THE
0-6KM BULK SHEAR WHICH IS CURRENTLY SUPPORTING ISOLATED SEVERE WITH
THE BAND OF STORMS IS EXPECTED TO FALL APART BY THE TIME IT ENTERS
THE CWA SO SEVERE THREAT WILL BE MINIMAL. THE CLOUD COVER AND
EXPECTED RAIN WILL ALSO LIMIT MAX TEMPERATURES. FAVOR THE 3 HOURLY
METMOS TEMPERATURE PROG. SO WILL CHOP OFF ABOUT 5 DEGREES ACROSS THE
BOARD.

SHOULD SEE A LULL IN THE RAIN CHANCES FOR MOST OF TONIGHT.
HOWEVER...THE MODELS HAVE BEEN CONSISTENT IN EJECTING PIECES OF
ENERGY EASTWARD AS THE BROAD UPPER TROUGH OVER THE NORTHWEST U.S.
AND NORTHERN ROCKIES OPENS UP. CWA WILL BE ON THE COLD SIDE OF THE
FRONT ON FRIDAY WITH LAYERED FRONTOGENESIS FORMING BANDS OF ELEVATED
SHOWERS DURING THE DAY. NOT MUCH OF A DIURNAL CURVE EITHER SO A
RATHER CHILLY DAY IS IN STORE.

SATURDAY SHOULD BE SIMILAR WITH A GENERAL SHIFT SOUTHWARD IN THE
WEATHER. HAVE EXPANDED POPS A BIT NORTHWARD FROM PREVIOUS
FORECAST.

MJ

&&

.AVIATION...

LOW CIGS WILL DEVELOP TONIGHT AS ABUNDANT LOW LEVEL MOISTURE LEADS TO
WIDESPREAD STRATUS FORMATION...LIKELY DOWN TO LIFR CONDITIONS. IN
ADDITION...WITH AIR TEMPERATURES HOVERING NEAR THE DEWPOINT
TEMPERATURE ATTM AND LITTLE OVERALL AIR MASS ADVECTION EXPECTED
OVERNIGHT...AREAS OF FOG ARE LIKELY. A LITTLE UNCERTAIN AS TO THE
EXTENT OF FOG FORMATION BUT CERTAINLY AT LEAST AREAS OF DENSE FOG
WILL BE POSSIBLE BY THE EARLY MORNING HOURS. FOR NOW WILL BRING THE
TERMINALS DOWN TO 1SM AND SEE HOW THINGS EVOLVE OVER THE NEXT SEVERAL
HOURS. OTHERWISE...MODELS CONTINUE TO INDICATE A CONVECTIVE COMPLEX
TO DEVELOP ACROSS PORTIONS OF CENTRAL NEBRASKA OVERNIGHT AND HEAD
SOUTHEAST INTO EASTERN KANSAS AND WESTERN MISSOURI DURING THE MORNING
HOURS. WILL INCLUDE A PROB GROUPING ATTM AS UNCERTAINTY EXISTS ON THE
EVOLUTION OF THE AFOREMENTIONED COMPLEX.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 30, 6:06 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 AM CDT THU APR 30 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
606 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL BRING AN
INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TODAY AND EARLY THIS
EVENING. THE EXTENSIVE CLOUD COVER WILL MOST LIKELY PREVENT ANY
SUNSHINE FROM POKING THROUGH AND DESTABILIZING THE AIRMASS. IN
ADDITION...THE WIND FIELDS ARE NOT EXPECTED TO BE SUFFICIENTLY STRONG
TO SUPPORT ORGANIZED SEVERE THUNDERSTORMS. HOWEVER...STRONG
THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL BE POSSIBLE OVER
PARTS OF NORTHWEST AND WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS
FROM LATE THIS MORNING INTO THE AFTERNOON HOURS.

ALTHOUGH WIDESPREAD FLOODING IS NOT FORECAST...THE SOIL REMAINS
SATURATED AND UNABLE TO ABSORB MUCH ADDITIONAL RAINFALL. THUS ANY
RAINFALL MUCH OVER A TENTH OF AN INCH WILL GO STRAIGHT INTO AREA
RIVERS...CREEKS AND STREAMS AND PROLONG ANY CURRENT RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COUPLE MORE UPPER LEVEL DISTURBANCES WILL BRING PERIODS OF SHOWERS
AND ISOLATED THUNDERSTORMS TO THE REGION ON FRIDAY AND TO AREAS
MAINLY SOUTH OF THE MISSOURI RIVER ON SATURDAY. THE AIRMASS OVER THE
REGION FRIDAY AND SATURDAY WILL BE SUFFICIENTLY STABLE TO PRECLUDE
ANY SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:41 AM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte4 hr
Apr 30, 8:24 AM CDTFlash Flood WatchEAXAtchison, Johnson, Leavenworth, Linn, Miami, Wyandotte8 hr
Apr 29, 9:58 PM CDTAreal Flood AdvisoryEAXChariton, Saline6 hr
Apr 29, 10:10 PM CDTRiver Flood WarningEAXCooper40 hr
Apr 29, 10:36 PM CDTAreal Flood AdvisoryEAXCooper, Howard, Macon, Randolph6 hr
Apr 29, 10:46 PM CDTAreal Flood AdvisoryEAXCooper, Howard, Saline6 hr
Apr 29, 11:45 PM CDTAreal Flood AdvisoryEAXCooper, Pettis9 hr
Apr 29, 11:54 PM CDTRiver Flood WarningEAXHoward20 hr
Apr 30, 1:55 AM CDTAreal Flood WarningEAXChariton, Cooper, Howard, Macon, Randolph, Saline7 hr
Apr 30, 3:03 AM CDTRiver Flood WarningEAXCooper17 hr
Apr 30, 6:01 PM CDTSpecial Weather StatementEAXJackson29 min

Nearby

Flash Flood Warnings in Kansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.